IN 1961, Ferris and co-workers in reporting the first case of the nephrotic syndrome caused by probenecid1 mentioned a number of drugs—including trimethadione, paramethadione, mercurials, tolbutamide, sodium perchlorate, and phenylbutazone (Butazolidin)—administration of which resulted in a similar untoward occurrence.
A second case of nephrotic syndrome which occurred after use of probenecid has been seen in this hospital.
Report of a Case
A 34-year-old white man was first seen at his physician's office in late 1962 with a chief complaint of arthritis which was diagnosed as gout because of hyperuricemia and an excellent response to colchicine. Results of routine urine examination were normal. On Nov 2, 1963, the patient was placed on a regimen of probenecid, 0.5 gm twice a day. He was not seen again until Jan 30, 1964, when he complained of facial edema, headaches, and dizziness on standing. Following hospitalization, it was discovered that he had mild